A 48-year-old woman with acute gallstone cholecystitis presented for urgent laparoscopic cholecystectomy. Her medical history revealed sarcoidosis with liver, lung and eye involvement for which she took prednisolone (15 mg daily), hydroxychloroquine and alendronic acid. She used a salbutamol inhaler for mild asthma. She did not have a history of gastro-oesophageal reflux and she did not have any drug or food allergies. She smoked three cigarettes per day. Her weight, height and BMI were 65 kg, 167 cm and 23.5 kg m–2, respectively. Preoperative airway assessment was unremarkable.
Induction of general anaesthesia was with fentanyl 100 μg, propofol 200 mg and rocuronium 40 mg. Because of her regular steroid use, she was also given intravenous hydrocortisone (50 mg). During endotracheal intubation, the view at laryngoscopy was classified as Cormack and Lehan grade l. A size 7, cuffed endotracheal tube was passed uneventfully between the vocal cords. Anaesthesia was maintained with desflurane in air and oxygen. Analgesia was provided with morphine 10 mg and paracetamol 1 g intravenously given before the end of surgery and bupivacaine 0.5% infiltrated into the port sites by the surgeon.
The laparoscopic cholecystectomy took 1 hour and 45 min, longer than usual because of presence of hepatosplenomegaly. Total blood loss was 250 ml.
At the end of the surgery, when the train of four count was four twitches, neuromuscular blockade was reversed with neostigmine 2.5 mg and glycopyrrolate 500 μg. Emergence from anaesthesia was uncomplicated and the patient's trachea was extubated when she was fully awake. Her oxygen saturation (SpO2) before transfer to the postanaesthesia care unit (PACU) was 98% on an oxygen flow of 6 l min–1 given via a Hudson mask. She was transferred to PACU while still receiving oxygen via the Hudson facemask. Within minutes of arriving in the PACU, she complained of difficulty in breathing. On examination, stridor was present, her accessory muscles of respiration were active and she had paradoxical movement of the chest and abdomen. Her cough was weak and the respiratory rate was 24 breaths min−1. Her SpO2 remained at 98% on 4 l min−1 of oxygen via the Hudson facemask. Auscultation revealed reduced air entry in both lung bases with no added sounds. There were four strong twitches on train-of-four testing. No blood or secretions were obtained on thorough suctioning of the oropharynx. Initial treatment included intravenous hydrocortisone 50 mg with the inhalation of nebulised epinephrine (1 mg epinephrine in 5 ml of 0.9% normal saline). There was no improvement after this treatment. Continuous positive airway pressure (CPAP) with 100% oxygen via a tight-fitting face mask and Waters’ circuit was commenced. Immediately, the patient felt more comfortable, the stridor ceased and the respiratory rate reduced to 14 to 16 breaths min−1. Each time the CPAP was stopped, the stridor resumed and the patient became breathless. These events lasted for over an hour.
The results of an arterial blood gas analysis were pH, 7.42; paO2, 50.7 kPa; paCO2, 4.6 kPa, BE: -1.3. A portable chest radiograph was normal.
Following verbal consent, a fibreoptic nasendoscopy was performed, without further sedation, in the anaesthetic room with the patient in semi-sitting position, and receiving oxygen via the Hudson mask. Lignocaine 4% (4 ml) and Xylometazoline (2 ml) were sprayed into both nostrils followed by lignocaine 4% (2 ml) sprayed into the oropharynx. Stridor resolved following the application of the local anaesthetic drugs and the patient stated that she felt better.
No inflammation, tumours or foreign bodies obstructing the airway were seen on endocsopy. Both vocal cords were freely mobile, but the anterior two-thirds of both were closing paradoxically on inspiration, leaving only the posterior third open. As the patient felt better, she was transferred to the high dependency unit for overnight observation.
A nasoendoscopy performed the following day was normal with no sign of paradoxical movement of the vocal cords.
When airway obstruction occurs postoperatively, common causes such as laryngospasm, incomplete neuromuscular recovery and vocal cord injury are generally considered.1 Paradoxical vocal cord movement (PVCM) is a rare disorder that mainly occurs in women.2 There is paroxysmal adduction of the vocal cords during inspiration, leading to episodic dyspnoea, stridor or wheezing. It can be difficult to differentiate it from asthma,2,3 but in the latter, there is a limitation to expiratory flow, whereas with PVCM it is the inspiratory flow that is limited. Characteristically in PVCM, there is no hypoxia associated with the respiratory distress.4
PVCM can be precipitated by organic (irritant induced) and nonorganic (psychological) causes2 as well as by exercise and stress.2 PVCM may result in persistent stridor and has been treated with long-term tracheal intubation or tracheostomy.5
Described treatment includes reassurance, CPAP via a tight fitting face mask, heliox inhalation, nebulised lignocaine and sedation with benzodiazepines or opiates.6 Panting can also be helpful by causing the adducted vocal cords to relax. Inhaled anticholinergic therapy is also known to terminate episodes especially in exercise-induced PVCM.6
Our literature search revealed case reports mainly in nonanaesthesia-related journals. The incidence of PVCM in anaesthesia is unknown, as the diagnosis can only be confirmed by direct vision of the vocal cords, either via a gentle direct laryngoscopy or a fibreoptic approach. It is possible that cases of postoperative upper airway obstruction due to PVCM have gone unrecognised, as the patients generally respond favourably to reassurance and anxiolytics. As there are often significant underlying psychogenic issues, it is unclear whether PVCM is precipitated solely by tracheal intubation or whether it may follow the use of supraglottic airway devices.
We are unsure how this condition could be prevented should the patient require any future anaesthetic intervention. A consensus among members of our department was to use topical anaesthesia on the vocal cords if tracheal intubation is required, but one would need to ensure that the local anaesthetic effect was still present at the end of the procedure. Others have suggested postoperative sedation or, in resistant cases, antipsychotic medication.7
In conclusion, upper airway obstruction may be related to laryngospasm, incomplete neuromuscular recovery, vocal cord injury or rarely to PVCM. Fibreoptic laryngoscopy may be helpful to establish the diagnosis of vocal cord injury and PVCM.
Informed written consent was obtained from the patient for publication of this case report.
Acknowledgements relating to this article
Assistance with the case report: none.
Financial support and sponsorship: none.
Conflicts of interest: none.
1. Cavallone LF, Vannucci A. Review article: extubation of the difficult airway and extubation failure. Anesth Analg
2. Kenn K, Balkissoon R. vocal cord dysfunction: what do we really know. Eur Respir J
3. Forrest LA, Husein T, Husein O. Paradoxical vocal cord motion classification and treatment. Laryngoscope
4. Murry T, Cukier-Blaj S, Kelleher A, Malki KH. Laryngeal and respiratory patterns in patients with paradoxical vocal cord movement. Respir Med
5. Kinghorn K, Dhamee S. Paradoxical vocal cord motion: a postoperative dilemma. Middle East J Anesthesiol
6. Ibrahim WH, Gheriani HA, Almohamed AA, Raza T. Paradoxical vocal cord motion disorder: past, present, and future. Postgrad Med
7. Michelsen LG, Vanderspek AFL. An unexpected functional cause of upper airway obstruction. Anaesthesia